Alert archive / Kansas / Flash Flood Warnings in 1998
Flash Flood Warning 12, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Oct 4, 1998, 12:41 PM CDT for Anderson County, Coffey County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 4, 1998, 12:41 PM CDT (17:41 UTC)
- Expired
- Oct 4, 1998, 3:40 PM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Anderson County, KS, Coffey County, KS
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 5.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 565 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 310 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTOP 041741 FFWTOP KSC003-031-042040- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1241 PM CDT SUN OCT 4 1998 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... ANDERSON COUNTY IN EAST CENTRAL KANSAS COFFEY COUNTY IN EAST CENTRAL KANSAS * UNTIL 340 PM CDT * AT 1230PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN FROM NEAR BURLINGTON TO JUST WEST OF GARNETT...MOVING NORTHEAST AROUND 35 MPH. * THUNDERSTORMS HAVE BEEN MOVING OVER ANDERSON AND COFFEY COUNTIES THROUGH THE LATE MORNING. DOPPLER RADAR INDICATED UP TO THREE INCHES OF RAIN HAS FALLEN WITH THE STORMS. MORE RAIN WAS EXPECTED THIS AFTERNOON. THE RAIN WAS FALLING ON NEARLY SATURATED SOILS FROM RECENT RAINS. FLASH FLOODING IS LIKELY WITH THE CONTINUED HEAVY RAIN. DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! FAST FLOWING WATER ONLY SIX INCHE$S DEEP CAN SWEEP A VEHICLE AWAY. KAYS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 2:50 AM CDT, 9 hours 51 minutes earlier.
Area forecast discussion, Oct 4, 2:50 AM CDT, 9 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 250 AM CDT SUN OCT 4 1998 ...MAIN FORECAST PROBLEM IS SEVERE WEATHER THREAT TODAY... 06Z SURFACE MAP PUT DEVELOPING SURFACE LOW OVER EAST CENTRAL COLORADO WITH 1 TO 2 MB PRESSURE FALLS OVER WESTERN KANSAS. LAPS DATA SHOWS ELEVATED INSTABILITY DEVELOPING OVER SOUTH CENTRAL KANSAS WITH SHOWALTER INDICES AROUND -6. PROFILERS HAVE A 45 KNOT SOUTHERLY LOW LEVEL JET OVER WESTERN AND CENTRAL KANSAS. EXPECT CONVECTION TO BREAK OUT OVER CENTRAL KANSAS WITHIN THE NEXT 1 TO 2 HOURS AS FIRST SHORT WAVE EJECTS NORTHEAST INTO THE PLAINS. COULD SEE SOME ELEVATED SEVERE STORMS THIS MORNING. FOR LATER PERIODS OF THE FORECAST...GENERALLY FOLLOWED THE ETA MODEL. THE NGM SURFACE LOW PLACEMENT IS TOO FAR NORTH INITIAL AND AVN SEEMS TO PUT TOO MUCH ENERGY INTO THE SOUTHERN STREAM. ETA SUGGESTS THE WARM FRONT SHOULD PUSH NORTH TO THE NEBRASKA BORDER BY THIS AFTERNOON AS A THE SURFACE LOW DEEPENS OVER NORTHWEST KANSAS IN RESPONSE TO A SECOND STRONGER WAVE EJECTING OUT OF THE MEAN TROUGH. THIS WOULD PUT MOST OF NORTH CENTRAL AND NORTHEAST KANSAS INTO THE WARM SECTOR BY LATE AFTERNOON. AFTER MORNING CONVECTION CLEARS OUT ...ATMOSPHERE SHOULD BEGIN TO DESTABILIZE IN THE WARM SECTOR. FORECAST SOUNDINGS FROM THE ETA MODEL SHOW IMPRESSIVE INSTABILITY IN THE WARM SECTOR WITH CAPES AROUND 2000 J/KG. VERY STRONG WIND FIELDS ARE ALSO FORECAST WITH HELICITY VALUES OF 350 TO 400 J/KG...AND RATHER STRONG STORM RELATIVE MID LEVEL FLOW. 700-300 MB DIVERGENCE OF Q-VECTORS SUGGEST THE STRONGEST UPWARD MOTION SHOULD SWEEP ACROSS NORTH CENTRAL AND NORTHEAST KANSAS LATE THIS AFTERNOON. THIS WOULD POINT TO THE HIGH POTENTIAL FOR SUPERCELLS ALONG THE DRY LINE OVER CENTRAL KANSAS THIS AFTERNOON. WILL MENTION SEVERE STORMS IN THE ZONES FOR TODAY AND TONIGHT. ETA HAS DRY SLOT PUNCHING RAPIDLY NORTHEAST ACROSS THE AREA TONIGHT. THIS SHOULD END PRECIPITATION OVER NORTH CENTRAL KANSAS THIS EVENING...AND OVER EAST AROUND MIDNIGHT. DRY SLOT AND STRONG SUBSIDENCE AROUND DEEP SURFACE LOW OVER EASTERN SOUTH DAKOTA SHOULD PRECLUDE ANY CHANCES FOR PRECIPITATION OVER NORTH CENTRAL AND NORTHEAST ON MONDAY. SURFACE GRADIENT SUGGESTS NORTH CENTRAL KANSAS COULD BE QUITE BREEZY...WITH LIGHTER WINDS IN THE NORTHEAST. GENERALLY TRENDED TOWARD COOLER AVN/FAN GUIDANCE OVER WARMER NGM/FWC. .TOP...NONE. 58
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 11:10 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary | 30 min |
| Oct 4, 11:10 AM CDT | Severe Thunderstorm Warning | TOP | Riley | 30 min |
| Oct 4, 11:37 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Riley, Washington | 33 min |
| Oct 4, 11:40 AM CDT | Tornado Warning | TOP | Anderson | 30 min |
| Oct 4, 2:30 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 30 min |
| Oct 4, 3:20 PM CDT | Flash Flood Warning | TOP | Anderson, Coffey, Franklin | 3 hr |
| Oct 4, 3:48 PM CDT | Tornado Warning | TOP | Republic | 42 min |
| Oct 4, 4:00 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 45 min |
| Oct 4, 4:16 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 64 min |
| Oct 4, 4:21 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 34 min |
| Oct 4, 5:16 PM CDT | Flash Flood Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 4 hr |
| Oct 4, 5:16 PM CDT | Flash Flood Warning | TOP | Morris | 4 hr |
| Oct 4, 5:22 PM CDT | Tornado Warning | TOP | Lyon, Osage, Wabaunsee | 48 min |
| Oct 4, 5:23 PM CDT | Flash Flood Warning | TOP | Douglas, Jefferson, Osage | 4 hr |
| Oct 4, 5:23 PM CDT | Flash Flood Warning | TOP | Lyon | 4 hr |
| Oct 4, 5:27 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 63 min |
| Oct 4, 5:34 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 66 min |
| Oct 4, 5:50 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Jefferson | 65 min |
| Oct 4, 6:15 PM CDT | Flash Flood Warning | TOP | Jackson, Shawnee | 3 hr |
| Oct 4, 6:56 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Wabaunsee | 49 min |
Nearby
Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.